Indiana, 2003

Damaging Winds in Indiana, July 17 to 18, 2003

July 17 to 18, 2003 · NWS IND · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 17, 2:25 PM EST, 9 hours 20 minutes earlier.

Area forecast discussion, Jul 17, 2:25 PM EST, 9 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
225 PM EST THU JUL 17 2003

MAIN FORECAST PROBLEM ARE THE CHANCES OF RAIN TONIGHT AND FRIDAY.
TONIGHT HIGH PRESSURE IS OVER THE OHIO VALLEY. THUNDERSTORMS HAVE
DEVELOPED OVER IL. THESE COORESPOND WITH ETA LI OVER MISISSIPPI RVR
EXTENDING INTO IL. THE NEGITIVE LI MAKES ITS WAY INTO INDIANA
OVERNIGHT. WILL GO WITH SCT TSTMS ALL NIGHT N AND CENTRAL AFTER
MIDNIGHT. SLGT CHC TSTMS S LATE. GUID TEMPS LOOK OK.

COLD FRONT MOVES THROUGH INDIANA EARLY FRIDAY. THERE IS A MAJOR
DIFFERANCE IN GUID POPS. ETA SLOWS THINGS UP AND KEEPS POPS HIGHER.
NOT ALOT OF MSTR WITH SYSTEM. FRONT CONTINUES TO MOVE SOUTH DURING
THE DAY. WILL GO CHANCE POPS CNTRL AND N. LIKELY SOUTH. WITH THE
CLOUDS AND RAIN WILL HOLD TEMPS DOWN SOME.

GOOD DRYING BEHIND FRONT. CLEAR CENTRAL AND N. WILL KEEP A CHANCE OF
SHOWERS S DURING THE EVENING. GUID TEMPS LOOK OK.

NICE DAY ON SATURDAY. TEMPS FROM AROUND 80 TO MID 80S LOOK OK.

.IND...NONE

HAINES
Hazardous weather outlook, Jul 17, 6:06 AM EST, 17 hours 39 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-181100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
606 AM EST THU JUL 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A CHANCE FOR THUNDERSTORMS LATER TONIGHT.  NO SEVERE STORMS
ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Indianapolis radar (KIND), 128 km away, was scanning. The volume nearest the first event began at 04:46 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
July 17, 11:45 PM EST
Where
Warren County, Tab
Measured
55 kt (63 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
40.417, -87.467

Several trees down

Thunderstorm Wind, Fountain

When
July 18, 12:00 AM EST
Where
Fountain County, Attica
Measured
55 kt (63 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
40.300, -87.250

Trees down

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376639, 5376640.